Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 21, 2016, 10:52 PM CDT for Martin County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2016, 10:52 PM CDT (03:52 UTC)
- Expired
- Jun 21, 2016, 11:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
County Martin County, MN
The radar
The Minneapolis radar (KMPX), 154 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2403 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
012 WWUS83 KMPX 220352 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1052 PM CDT TUE JUN 21 2016 MNZ091-092-220445- MARTIN-FARIBAULT- 1052 PM CDT TUE JUN 21 2016 ...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED... VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE FOLLOWING COUNTIES... MARTIN...FARIBAULT... AT 1050 PM CDT...VERY HEAVY RAIN WITH RAPIDLY DEVELOPING THUNDERSTORMS AND THE POTENTIAL FOR LOCALIZED FLOODING WAS LOCATED FROM WEST CENTRAL MARTIN COUNTY TO SOUTH CENTRAL FARIBAULT COUNTY. LOCATIONS IMPACTED INCLUDE... FAIRMONT...BLUE EARTH...SHERBURN...TRIMONT...WELCOME...ELMORE... CEYLON...BRICELYN...FROST...IOWA LAKE...OKAMANPEDAN LAKE AND KIESTER. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 136. U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 14. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4350 9485 4381 9486 4363 9365 4350 9365 TIME...MOT...LOC 0350Z 278DEG 31KT 4361 9446 $$ BORGHOFF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 21, 7:47 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Jun 21, 7:47 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT TUE JUN 21 2016
...HEAVY RAIN THREAT APPEARS TO BE SHIFTING SOUTH A BIT...
.UPDATE...
Issued at 747 PM CDT Tue Jun 21 2016
At 7 pm, the surface warm front was located from the MO/IA border
northwestward to south central South Dakota. Pooling dew points
in the mid 70s are in place just south of the front with hot and
drier air encompassing the rest of the central Plains. There is a
pocket of 2+ inch pwats across southwestern Iowa, with values less
than 0.9 inches across MN/WI. A WSW-ENE orientated low level jet
is expected to strengthen to 50 kt later this evening across
Nebraska. This will contribute to impressive moisture advection in
the vicinity of the tight gradient from the far southwest corner
of Minnesota across northeastern Iowa into central Illinois.
Expecting thunderstorms to fire rapidly after 10 pm in this area
as the LLJ begins to strengthen, with an accompanying threat for
training activity and several inches of rain on the wet side of
the moisture gradient. There is still some uncertainty as to where
exactly this will set up, but each hi-res run of the HRRR and
hopwrf seems to push it further and further south into Iowa until
later tonight when the convection across the Dakotas starts to
lift the boundary a little further north. Since the core of the
thunderstorm activity has shifted south, it appears most of the
severe threat will be south of the CWA. Max updraft helicity plots
off the hrrr and hopwrf keep the more intense cores across Iowa.
Confidence is high the convection will remain mostly south of the
Minnesota River, so reduced pops to the northeast. It is possible
cuts to pops were not aggressive enough and the rainfall gradient
may be tighter and closer to the Iowa border. The Flash Flood
Watch still looks good and will await further trends until more
changes are made.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 349 PM CDT Tue Jun 21 2016
Two main forecast concerns over the next 24-36 hours as a warm front
moves northward across the Midwest, and a secondary short wave and
associated low pressure system moves eastward across the Dakotas. In
addition, the potential of heavy rainfall and flooding where
thunderstorms begin to train across portions of far southern
Minnesota overnight.
First, return flow has already been noted based on surface analysis
and satellite imagery across central South Dakota and eastern
Nebraska. Later this evening, the 85/70h low level jet will commence
across the central Plains and Midwest. Where the nose of this low
level jet sets up will be critical on where showers and
thunderstorms develop, plus the added affect of heavy rainfall.
Several of the CAMS and other short term models have been
unorganized in terms of placement of where the initial thunderstorm
activity develops this evening. Therefore, confidence remains low on
how far north these thunderstorms move northeast across southern
Minnesota.
Although it seems that over the past few model runs model consensus
has supported that the majority of the thunderstorm development will
be along the Iowa/Minnesota border after 4-6z, with little movement
to the northeast. However, as the upper level winds keep the overall
movement of the complexes to the east-southeast, training cells and
the potential of flooding exists. Usually once the setup develops,
the mean low level jet will be anchored, plus the upstream short
wave across the Dakotas will likely hold the warm front along the
Minnesota/Iowa border. Therefore, chances of showers and
thunderstorms across east central, central Minnesota and west
central Wisconsin will be low. Higher chances develop across central
Minnesota Wednesday morning as the secondary short wave and surface
low will move across northern Minnesota. This area of precipitation
will likely slide off to the east-southeast across portions of east
central Minnesota and west central Wisconsin Wednesday afternoon.
A flash flood watch will likely be issued this afternoon based on
conditions supporting training of thunderstorm cells, Pwat values
above 1.5" and the added affect of recent heavy rainfall in
portions of south central Minnesota.
Temperatures on Wednesday will be dependent upon how widespread the
secondary area of precipitation develops across central Minnesota
and west central Wisconsin. The best chance of 80s will occur in
southwest Minnesota where afternoon sun is likely. 60s to lower 70s
are more likely in west central Wisconsin due to anticipated
rainfall and extensive cloud cover.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 349 PM CDT Tue Jun 21 2016
The main concern in the long term period is the risk for severe
weather this Saturday.
By tomorrow evening, the mid level shortwave and associated PV
advection will be across northern Minnesota advancing southeast
through northern Wisconsin overnight. The surface low to our south
will be working across the IL/WI border with dry air advecting in to
our region from the northwest. We will likely still see showers
with thunder possible working through north central MN and
especially northwestern WI within the proximity of the upper
shortwave and associated PV advection. By Thursday morning, the
forcing in association with the upper level wave will be far enough
southeast that we continue to indicate a dry forecast for Thursday.
Surface high pressure will work in and through the forecast area on
Thursday with a slight cool down and highs in the mid 70s expected.
Meanwhile a deepening trough will be pushing onshore in the Pacific
Northwest and is the feature of concern for this weekend as it
approaches the Upper Midwest.
The upper level low will deepen and become slightly negatively
tilted as it slides along the Canadian border from Friday night
through Sunday. The strong PV forcing will track along this area
and most of the precipitation will fall there, well north of our
area. However, our region will be in the warm and unstable sector
out ahead of the strong cold front saturday. Initially Friday
night, chances of showers and thunderstorms are in the forecast as a
ripple in the upper flow out ahead of the main low moves in along
with the warm front. There will be quite a cap in place though due
to very warm air in the 700-850mb layer. The main activity is
expected Saturday afternoon through Saturday night as the strong
cold front pushes in. SPC has outlooked much of our area in the Day
5 convective outlook which given the 2,000-3,000 J/Kg of MLCAPE and
modest effective wind shear around 30 knots does make sense. We
will continue to see how this forecast changes and evolves for
Saturday and timing of that front will be critical because of
daytime destabilization of the atmosphere. Confidence in timing a
front through this many days in advance is quite low. Continue to
check back for later updates as we get closer in time and gain more
forecast confidence.
Early next week looks like high pressure building in behind the
Saturday night system with temperatures returning to very
comfortable levels in the 70s with dew points in the mid 50s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 747 PM CDT Tue Jun 21 2016
Made significant changes to the forecast. VFR conditions expected
through tonight outside of thunderstorms. The biggest thunderstorm
threat will set up across south central and southwest Minnesota,
and southward - likely bypassing most of the taf sites, except
RWF. A few accas showers are possible further north, but are not
expected to produce much. Widespread thunderstorm activity across
Iowa, Illinois, and southern Wisconsin will send MVFR cigs
northwestward Wednesday into RWF, MSP, RNH, and EAU. Additional
thunderstorm activity may develop late afternoon across central
Minnesota and track southeast into western Wisconsin during the
evening.
KMSP...Removed all precipitation mention until tomorrow afternoon
with activity expected remain south tonight. MVFR cigs are
expected to arrive late morning, likely persisting through much
of the day.
/OUTLOOK FOR KMSP/
THU...VFR. Winds N-NE 5 kts.
FRI...VFR. Winds SSE 5-10 kts.
SAT...VFR. Chc MVFR TSRA. Winds S-SW 10 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...Flash Flood Watch through Wednesday morning for MNZ074-082-083-
091>093.
&&
UPDATE...BORGHOFF
SHORT TERM...JLT
LONG TERM...SPD
AVIATION...BORGHOFFHazardous weather outlook, Jun 21, 5:10 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 510 PM CDT TUE JUN 21 2016 MNZ047-054>056-064-065-067-073>076-082>085-091>093-222215- STEVENS-LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-RENVILLE- SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-WASECA- STEELE-MARTIN-FARIBAULT-FREEBORN- 510 PM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT WITH A RISK FOR LARGE HAIL AND TORRENTIAL RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTH CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL MINNESOTA WEDNESDAY...ESPECIALLY IN THE MORNING. LARGE HAIL AND TORRENTIAL RAINFALL ARE THE BIGGEST THREATS. A FLASH FLOOD WATCH CONTINUES FOR PORTIONS OF SOUTH CENTRAL MINNESOTA THROUGH WEDNESDAY MORNING. THUNDERSTORM CHANCES RETURN FRIDAY NIGHT THROUGH SATURDAY NIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. MNZ041>045-048>053-057>063-066-068>070-077-078-WIZ014>016-023>028- 222215- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-POPE-STEARNS-BENTON- SHERBURNE-ISANTI-CHISAGO-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA- RAMSEY-WASHINGTON-MCLEOD-CARVER-SCOTT-DAKOTA-RICE-GOODHUE-POLK- BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 510 PM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. SMALL HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. THE SEVERE WEATHER RISK APPEARS MARGINAL AT THIS TIME. THUNDERSTORM CHANCES RETURN FRIDAY NIGHT THROUGH SATURDAY NIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. BORGHOFF
In the hours before
Special weather statement, Jun 21, 10:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1052 PM CDT TUE JUN 21 2016 MNZ091-092-220445- MARTIN-FARIBAULT- 1052 PM CDT TUE JUN 21 2016 ...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED... VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE FOLLOWING COUNTIES... MARTIN...FARIBAULT... AT 1050 PM CDT...VERY HEAVY RAIN WITH RAPIDLY DEVELOPING THUNDERSTORMS AND THE POTENTIAL FOR LOCALIZED FLOODING WAS LOCATED FROM WEST CENTRAL MARTIN COUNTY TO SOUTH CENTRAL FARIBAULT COUNTY. LOCATIONS IMPACTED INCLUDE... FAIRMONT...BLUE EARTH...SHERBURN...TRIMONT...WELCOME...ELMORE... CEYLON...BRICELYN...FROST...IOWA LAKE...OKAMANPEDAN LAKE AND KIESTER. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 90 BETWEEN MILE MARKERS 82 AND 136. U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 14. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4350 9485 4381 9486 4363 9365 4350 9365 TIME...MOT...LOC 0350Z 278DEG 31KT 4361 9446 BORGHOFF
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:02 AM CDT | Flash Flood Warning | MPX | Faribault, Martin | 5 hr |
| Jun 22, 5:50 PM CDT | Special Weather Statement | MPX | McLeod | 40 min |
| Jun 22, 6:04 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 41 min |
| Jun 22, 6:27 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 48 min |
| Jun 22, 6:41 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott, Sibley | 49 min |
| Jun 22, 6:44 PM CDT | Special Weather Statement | MPX | Sherburne | 31 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.